Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

High Blood Pressure

Sudden drop in blood pressure

07/30/2007

Question:

I`ve had hypertension since I was a tennager. I am now 55. My Dr. has had me on 60mg of Lisinopril and 25mg of Hydrochlorothiazide for about 2 years. Typically my b/p averages about 155/100 while on my medications. This past weekend I experienced abnormally low b/p, dipping as low as 80/48. I feel ok other than some dizziness. What would cause this sudden drop in my b/p?

Answer:

It is always difficult to comment on specific cases without having a complete set of data.  However, a few points can be made:

The most common cause of low blood pressure is volume depletion, esp. in a patient who is taking a diuretic (hydrochlorothiazide).  Volume depletion can be due to hot weather (excessive sweating), inadequate fluid intake or diarrhea.

Other causes of low blood pressure include weight loss, infections, bleeding or cardiac arrythmias.  These causes are much less common, but can be serious.

Your average treated blood pressure should be 130/80 or less.  If your blood pressure stays at 155/100, you will need more medication.

For more information:

Go to the High Blood Pressure health topic, where you can:

Response by:

Max C Reif, MD Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati